Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 110, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 13, 2000, 7:04 PM CDT for Shawnee County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2000, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 13, 2000, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:05 PM CDT | Hail 0.88 | Dover, KS | |
| Aug 13, 7:06 PM CDT | Thunderstorm Wind 52 E | Auburn, KS | |
| Aug 13, 7:22 PM CDT | Thunderstorm Wind 52 E | Topeka, KS | |
| Aug 13, 7:25 PM CDT | Thunderstorm Wind 52 E | Auburn, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2494 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729 WUUS53 KTOP 140003 SVRTOP KSC177-140030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 704 PM CDT SUN AUG 13 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AUBURN...OR ABOUT 11 MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... RICHLAND LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 200 PM CDT SUN AUG 13 2000 ...PROBLEMS ARE PRECIP CHANCES TONIGHT...THEN TEMPERATURES... SHORT-TERM...WILL WATCH FOR POSSIBLE DEVELOPMENT ALONG OUTFLOW FROM MORNING STORMS IN MISSOURI...THAT IS BISECTING THE FORECAST AREA. NOT SEEING MUCH DEVELOPMENT YET...AND WILL START THE FORECAST DRY UNLESS THINGS CHANGE BEFORE ISSUANCE TIME. OTHERWISE...SHORTWAVE MOVING THROUGH COLORADO ON THE WATER VAPOR IMAGERY IS PROGGED INTO NORTHWEST KANSAS BY 00Z AND TO SOUTHEAST NEBRASKA BY 12Z. THIS TIMING SEEMS A LITTLE SLOW GIVEN THE SPEED OF THE SYSTEM MOVING FROM NORTHWEST ARIZONA TO CENTRAL COLORADO BETWEEN 00 AND 12Z AND THE FACT THERE ARE SEVERAL SMALL VORTICITY CENTERS IN THE FLOW. EXPECT H500 VORTICITY ADVECTION TO INTERACT WITH 25-40KT 925-850MB JET THAT WILL RE-DEVELOP TONIGHT FROM THE TEXAS PANHANDLE IN WESTERN AND CENTRAL KANSAS. WOULD EXPECT MOST OF THE THUNDERSTORMS IN NEBRASKA...BUT BELIEVE SOME WILL ALSO BE OVER NORTHCENTRAL AND NORTHERN PORTIONS OF EASTERN KANSAS (NORTH OF I-70) WHERE K-INDEX WILL BE 40+. WILL PUSH POPS TONIGHT TO 40% NORTHCENTRAL...30% NORTH OF I-70 AND 20% ALONG THE I-70 CORRIDOR. MAY CONTINUE A 20% EARLY MORNING CHANCE FOR THE EXTREME NORTHEAST...OTHERWISE DRY ON MONDAY. NCEP 6HR QPF NOT BAD...BUT MAY BE A LITTLE HEAVY WITH MOST ACTIVITY FAIRLY HIGH-BASED. ACTIVITY SHOULD LIFT NORTHEAST AFTER 12Z MONDAY AS LOW LEVEL JET PUSHES ON THAT DIRECTION AND BRINGS IN LOWER DEWPOINTS AND CAPPING TEMPERATURES. DEPENDING ON EXACT TIMING OF COMPLETE CLEARING IN THE MORNING...COULD SEE A 10 DEGREE RANGE OF HIGHS FROM EAST TO WEST ON MONDAY (WARMEST WEST). H850 WINDS WILL REMAIN SOUTHWEST THROUGH THE DAY HELPING TO AGAIN ENHANCE AFTERNOON TEMPERATURES. ANOTHER COLD FRONT WILL SAG TO THE NEBRASKA BORDER BETWEEN 12-18Z ON TUESDAY...BUT AT THIS TIME DON'T SEE ANY INHFLUENCE EXCEPT TO BACK THE SURFACE WIND DIRECTION SLIGHTLY. ROGERS .TOP...NONE.
In the hours before
Local storm report, Aug 13, 5:26 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
J
0500 PM 1 W BELVUE KS WIND DAMAGE
08/13/00 POTTAWATOMIE TREE LIMBS DOWN.
REPORTED BY RURAL
RESIDENT.Local storm report, Aug 13, 5:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 3 NW ROSSVILLE KS 60 MPH TSTM GUST
08/13/00 SHAWNEE REPORTED BY SHERIFF.Local storm report, Aug 13, 6:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E BELVUE KS WIND DAMAGE
08/13/00 POTTAWATOMIE TREES AND POWER POLES
DOWN ALONG HWY 24.
REPORTED BY SHERIFF.Local storm report, Aug 13, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 3 W MAPLE HILL KS 60 MPH TSTM GUST
08/13/00 WABAUNSEE CAMPER SHELL BLOWN OFF
PICKUP TRUCK TREE LIMBS
DOWN POWER OUTAGELocal storm report, Aug 13, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5 S BARNES KS .88 INCH HAIL
08/13/00 WASHINGTON NICKLE SIZE HAIL HAS
BEEN OCCURRING FOR TEN
MINUTESThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:16 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Aug 13, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 17 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 28 min |
| Aug 13, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 32 min |
| Aug 13, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 27 min |
| Aug 13, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.